Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Quadratic finite element approximation of the Signorini problem


Authors: Z. Belhachmi and F. Ben Belgacem
Journal: Math. Comp. 72 (2003), 83-104
MSC (2000): Primary 35J85, 73J05
DOI: https://doi.org/10.1090/S0025-5718-01-01413-2
Published electronically: December 5, 2001
MathSciNet review: 1933319
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Applying high order finite elements to unilateral contact variational inequalities may provide more accurate computed solutions, compared with linear finite elements. Up to now, there was no significant progress in the mathematical study of their performances. The main question is involved with the modeling of the nonpenetration Signorini condition on the discrete solution along the contact region. In this work we describe two nonconforming quadratic finite element approximations of the Poisson-Signorini problem, responding to the crucial practical concern of easy implementation, and we present the numerical analysis of their efficiency. By means of Falk's Lemma we prove optimal and quasi-optimal convergence rates according to the regularity of the exact solution.


References [Enhancements On Off] (What's this?)

  • 1. R. A. Adams. Sobolev Spaces, Academic Press, 1975. MR 56:9247
  • 2. M. Benassi and R. E., White. Parallel Numerical Solution of Variational Inequalities, SIAM J. Numer. Anal., 31: 813-830, 1994. MR 95b:65165
  • 3. F. Ben Belgacem. Numerical Simulation of some Variational Inequalities Arisen from Unilateral Contact Problems by the Finite Element Method, SIAM J. Numer. Anal., 37: 1198-1216, 2000. CMP 2000:12
  • 4. F. Ben Belgacem. Mixed Finite Element Methods for Signorini's Problem, submitted.
  • 5. F. Ben Belgacem ans S. C. Brenner. Some Nonstandard Finite Element Estimates with Applications to 3D Poisson and Signorini Problems, Electronic Transactions in Numerical Analysis, 12:134-148, 2001.
  • 6. F. Ben Belgacem, P. Hild and P. Laborde. Extension of the Mortar Finite Element to a Variational Inequality Modeling Unilateral Contact, Math. Models and Methods in Appl. Sci., 9: 287-303, 1999. MR 99m:73066
  • 7. C. Bernardi, Y. Maday et A. T. Patera. A New Non Conforming Approach to Domain Decomposition: The Mortar Element Method. Collège de France Seminar, (H. Brezis and J.-L. Lions, eds.), Pitman Res. Notes Math., vol. 299, Longman Sci. Tech., Harlow, 1994, pp. 13-51. MR 95a:65201
  • 8. F. Brezzi, W. W. Hager and P. A. Raviart. Error estimates for the finite element solution of variational inequalities, Numer. Math., 28: 431-443, 1977. MR 56:7254
  • 9. P.-G. Ciarlet. The Finite Element Method for Elliptic Problems, North Holland, 1978. MR 58:25001
  • 10. P. Coorevits, P. Hild, K. Lhalouani and T. Sassi. Mixed Finite Element Method for Unilateral Problems: Convergence Analysis and Numerical Studies, Math. of Comp., posted on May 21, 2001, PII: S0025-5718(01)01318-7 (to appear in print).
  • 11. G. Duvaut and J.-L. Lions. Les inéquations en mécanique et en physique, Dunod, 1972. MR 57:4778
  • 12. R. S. Falk. Error Estimates for the Approximation of a Class of Variational Inequalities, Math. of Comp., 28: 963-971, 1974. MR 52:12323
  • 13. R. Glowinski, J.-L. Lions and R. Trémolières. Analyse numériques des inéquations variationnelles, Tome 1, Dunod, 1976. MR 58:31697
  • 14. P. Grisvard. Elliptic Problems in Nonsmooth Domains, Monographs and Studies in Mathematics, 24, Pitman, 1985. MR 86m:35044
  • 15. J. Haslinger and I. Hlavácek. Contact between Elastic Bodies -2.Finite Element Analysis, Aplikace Matematiky, 26: 263-290, 1981. MR 83c:73052
  • 16. J. Haslinger, I. Hlavácek and J. Necas. Numerical Methods for Unilateral Problems in Solid Mechanics, in Handbook of Numerical Analysis, Vol. IV, Part 2, Eds. P.G. Ciarlet and J.-L. Lions, North Holland, 1996, pp. 313-485. MR 98b:65001
  • 17. P. Hild. Problèmes de contact unilatéral et maillages incompatibles, Thèse de l'Université Paul Sabatier, Toulouse 3, 1998.
  • 18. N. Kikuchi and J. T. Oden. Contact Problems in Elasticity: A Study of Variational Inequalities and Finite Element Methods, SIAM, 1988. MR 89j:73097
  • 19. D. Kinderlehrer and G. Stamppachia. An Introduction to Variational Inequalities and their Applications, Academic Press, 1980. MR 81g:49013
  • 20. K. Lhalouani and T. Sassi. Nonconforming Mixed Variational Formulation and Domain Decomposition for Unilateral Problems, East West J. Numer. Math., 7: 23-30, 1999. MR 2000b:65217
  • 21. J.-L. Lions and E. Magenes. Problèmes aux limites non homogènes, Dunod, 1968. MR 40:512
  • 22. M. Moussaoui and K. Khodja. Régularité des solutions d'un problème mêlé Dirichlet-Signorini dans un domaine polygonal plan, Commun. Part. Diff. Eq., 17: 805-826, 1992. MR 93h:35055
  • 23. G. Strang and G. J. Fix. An Analysis of the Finite Element Method, Prentice-Hall, 1973. MR 56:1747
  • 24. Z.-H. Zhong. Finite Element Procedures for Contact-Impact Problems, Oxford University Press, 1993.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35J85, 73J05

Retrieve articles in all journals with MSC (2000): 35J85, 73J05


Additional Information

Z. Belhachmi
Affiliation: Méthodes Mathématiques pour l’Analyse des Systèmes, CNRS-UPRES-A-7035, Université de Metz , ISGMP, Batiment A, Ile du Saulcy, 57045 Metz, France
Email: belhach@poncelet.sciences.univ-metz.fr

F. Ben Belgacem
Affiliation: Mathématiques pour l’Industrie et la Physique, Unité Mixte de Recherche CNRS–UPS–INSAT–UT1 (UMR 5640), Université Paul Sabatier, 118 route de Narbonne, 31062 Toulouse Cedex 04, France
Email: belgacem@mip.ups-tlse.fr

DOI: https://doi.org/10.1090/S0025-5718-01-01413-2
Keywords: Variational inequalities, Signorini problem, quadratic finite element, error estimates
Received by editor(s): April 20, 2000
Received by editor(s) in revised form: April 10, 2001
Published electronically: December 5, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society